E-ISSN 2980-2156
Formerly
Erciyes Medical Journal
Volume : 45 Issue : 6
Erciyes Medical Journal Evaluation of Potential Drug-Drug Interactions Caused by Antibacterial and Antifungal Drugs in the Intensive Care Unit: A Retrospective Cross-Sectional Study [J Clin Pract Res]
J Clin Pract Res. 2023; 45(6): 605-613 | DOI: 10.14744/cpr.2023.02996

Evaluation of Potential Drug-Drug Interactions Caused by Antibacterial and Antifungal Drugs in the Intensive Care Unit: A Retrospective Cross-Sectional Study

Şeyda Benligil1, Eren Demirpolat2, Ayşegül Ulu Kılıç3, Kürşat Gündoğan4
1Department of Clinical Pharmacy, Erciyes University Faculty of Pharmacy, Kayseri, Türkiye
2Department of Pharmacology, Erciyes University Faculty of Pharmacy, Kayseri, Türkiye
3Department of Infectious Disease and Clinical Microbiology, Erciyes University Faculty of Medicine, Kayseri, Türkiye
4Division of Medical Intensive Care, Department of Internal Medicine, Faculty of Medicine, Erciyes University, Kayseri, Türkiye

Objective: Antimicrobial drugs are frequently used in the intensive care unit (ICU) and may cause drug-drug interactions (DDIs) which change treatment outcomes. This study aims to determine the frequency of potential DDIs (pDDIs) caused by antimicrobial drugs in the ICU, according to two databases, address the differences between these two databases, discuss the clinical significance of pDDIs and investigate their relationship with clinical outcomes.
Materials and Methods: This study was designed as a 1-year retrospective cross-sectional study. Patients over the age of 18 who used antimicrobials for at least 72 hours were included. pDDIs between other drugs and antimicrobials were checked using the “drug interactions” modules of the Lexicomp and Micromedex databases. Data were collected from the hospital’s records by a clinical pharmacist.
Results: A total of 393 drug profiles were evaluated for 100 patients, of which 84.2% were antibacterial drugs. According to at least one database, 88% of patients had pDDIs. Of these, 62.4% were classified as major according to at least one database. Only 27.3% of pDDIs had the same level of interaction in both databases. Common pDDIs posed risks such as additive nephrotoxicity, excessive sedation, respiratory depression and QT interval prolongation.
Conclusion: pDDIs should be checked not only by one database but by multiple databases, coupled with the input of an experienced clinical pharmacist.

Keywords: Antibacterial drug, antifungal drug, drug-drug interactions, intensive care, clin-ical pharmacy.

Şeyda Benligil, Eren Demirpolat, Ayşegül Ulu Kılıç, Kürşat Gündoğan. Evaluation of Potential Drug-Drug Interactions Caused by Antibacterial and Antifungal Drugs in the Intensive Care Unit: A Retrospective Cross-Sectional Study. J Clin Pract Res. 2023; 45(6): 605-613

Corresponding Author: Eren Demirpolat, Türkiye
Manuscript Language: English
LookUs & Online Makale